MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH MRS SM FEM STEM 10X102 W/O BDY; PROSTHESIS, KNEE, FEMOROTIBIAL, CONSTRAINED, CEMENTED, METAL/POLYMER

STRYKER ORTHOPAEDICS-MAHWAH MRS SM FEM STEM 10X102 W/O BDY; PROSTHESIS, KNEE, FEMOROTIBIAL, CONSTRAINED, CEMENTED, METAL/POLYMER
Catalog Number 64853010
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Code Injury (2348)
Date of Event 02/23/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Review of the product history records indicate that devices were manufactured and accepted into final stock with no reported discrepancies.There have been no other events for the lot referenced.It was noted that the device is not available for evaluation.If additional information is received, it will be provided in a supplemental report upon completion of the investigation.
 
Event or Problem Description
It was reported by the attorney, through the filing of a legal claim, that the patient had a stryker gmrs right distal femur system implanted on (b)(6) 2015.It is further alleged that on (b)(6) 2018, while the patient was "climbing into bed, her stryker femur rod broke".As a result of the fracture, the patient underwent revision surgery on (b)(6) 2018.
 
Additional Manufacturer Narrative
Additional information: patient's dob and weight.An event regarding crack/fracture involving an mrs stem was reported.The event was not confirmed.Method & results: product evaluation and results: a visual, dimensional, functional and material analysis inspection was not performed as the device was not returned for evaluation.Medical records received and evaluation: not performed as no medical records received for evaluation.Product history review: all devices in the reported lot were manufactured and accepted into final stock with no relevant reported discrepancies.Complaint history review: there have been no other similar events for the reported lot.Conclusions: the reported event could not be confirmed nor the root cause as insufficient information was provided.Additional information such as operative reports, x-rays and return of the device are needed to fully investigate the event.If further information becomes available or the product is returned, this investigation will be re-opened.
 
Event or Problem Description
It was reported by the attorney, through the filing of a legal claim, that the patient had a stryker gmrs right distal femur system implanted on (b)(6) 2015.It is further alleged that on (b)(6) 2018, while the patient was "climbing into bed, her stryker femur rod broke." as a result of the fracture, the patient underwent revision surgery on (b)(6) 2018.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Correction: weight.An event regarding crack/fracture involving an mrs stem was reported.The event was confirmed by clinician review.Method & results: -product evaluation and results: a visual, dimensional, functional and material analysis inspection was not performed as the device was not returned for evaluation.-medical records received and evaluation: a review of the provided medical records and x-rays by a clinical consultant revealed: "no examination of the explanted components is available and there is no documented follow-up between the primary surgery of november of 2015 and the february 2018 revision surgery.In this active, noncompliant patient, salvage surgery as an alternative to proximal femoral amputation was heroic and successful.The long lever arm of the distal femoral replacement prosthesis, further increased by the constrained hinged total knee arthroplasty, resulted in cyclic loading at the junction of the fixed cemented femoral stem and the modular femoral prosthesis.This ultimately failed in fatigue and was revised to a total femoral replacement.Examination of the explanted broken stem and its fracture surfaces would confirm this mechanism and rule out factors associated with component manufacturing or materials as contributing to this inevitable event in this difficult salvage surgery." -product history review: all devices in the reported lot were manufactured and accepted into final stock with no relevant reported discrepancies.-complaint history review: there have been no other similar events for the reported lot.Conclusions: review of x-rays dated (b)(6) 2018 confirmed the event of mrs stem fracture.However, no examination of the explanted components is available and there is no documented follow-up between the primary surgery of (b)(6) of 2015 and the (b)(6) 2018 revision surgery.The clinician review revealed that "in this active, noncompliant patient, salvage surgery as an alternative to proximal femoral amputation was heroic and successful.The long lever arm of the distal femoral replacement prosthesis, further increased by the constrained hinged total knee arthroplasty, resulted in cyclic loading at the junction of the fixed cemented femoral stem and the modular femoral prosthesis.This ultimately failed in fatigue and was revised to a total femoral replacement.Examination of the explanted broken stem and its fracture surfaces would confirm this mechanism and rule out factors associated with component manufacturing or materials as contributing to this inevitable event in this difficult salvage surgery." no further investigation for this event is possible at this time as no devices and/ or insufficient information was received by stryker orthopaedics.If devices and / or additional information become available to indicate further evaluation is warranted, this record will be reopened.

Brand Name
MRS SM FEM STEM 10X102 W/O BDY
Common Device Name
PROSTHESIS, KNEE, FEMOROTIBIAL, CONSTRAINED, CEMENTED, METAL/POLYMER
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key7743262
Report Number0002249697-2018-02409
Device Sequence Number1404810
Product Code KRO
UDI-Device Identifier07613327048308
UDI-Public07613327048308
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
K040749
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Device Explanted Year2018
Reporter Type Manufacturer
Report Source consumer,other
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/22/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/31/2020
Device Catalogue Number64853010
Device Lot Number147651A
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 07/06/2018
Supplement Date Received by Manufacturer09/27/2018
07/25/2019
Initial Report FDA Received Date08/02/2018
Supplement Report FDA Received Date10/25/2018
08/22/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age62 YR
Patient Weight74